VERY RED, HOT FACE....But, only on one side ?

I've been treated with Pred. for about 20 months. Have, both, GCA and PMR. Lots of ups and downs due to Flares. Five days ago, I was given a Boost and put back up to 60 mg. Had been on 30. In the evening ( usually after Happy Hour ) but only sometimes, my face becomes very flushed and slightly swollen for several hours. It's only on the right side. My BP is up during that time, too. This had happened a few times months ago but have never figured it out. Just curious....anyone else have this reaction/side effect ?


5 Replies

  • Cj, it is very common to experience bouts of sweating/hot flushes whilst on steroids, particularly at the high doses that you are on. If by "happy hour" you mean you have been indulging in a little tipple, then, no doubt, that isn't helping - so unfair isn't it! Alcohol, caffeinated drinks and spicy foods will all aggravate the problem. Alcohol and caffeine could also be pushing up your BP later in the day, although BP does have a habit of rising towards evening in those who suffer from hypertension.

  • If it were both sides I'd agree with Celtic - but just one side? I'm less sure. Is the BP up a lot?

    Do you eat nibbles with happy hour too? Maybe keep a diary of what you have eaten and when it happens.

  • Thanks to both of you, I appreciate the input. Yes, we have nibbles ;-) Nuts. We're quite set in our ways...don't make many changes. We are always trying to keep the variables down to a minimum. Have never had a problem with BP. Normally something like 135/85.....up to 204/99 for a time the other night. Once down, was back to my old numbers 128/73 and that was after my 'tipple' the next evening. No redness then. My GCA started on my left side....lost some vision and hearing. It feels as if it's traveled over the months. Much more pain on the right side. Pink areas on my scalp are primarily on the right side. So strange.

  • Different nuts/suppliers, different tipples? It almost sounds like an allergic reaction so I would keep an eye on it.

  • Hi cjatthesea

    I used to get red cheeks in an evening, usually after dinner so at first I thought it was the Chardonnay! . . .

    It was more pronounced on my right side & sometimes it would 'burn' & feel quite lumpy and last a few hours. My GP just used to roll his eyes when I mentioned it, my Specialist's reaction was 'mmmmmhhhh' interesting?

    I eventually went on Methotrexate so stopped drinking all together & for long enough it made no difference to the red face in an evening but eventually as I slowly dropped the steroids the redness subsided. My personal view it was to do with the PMR rather than the Prednisolone.

    As a side note the muscles in my upper arms also used to get very pink at times again more so in an evening!

    My Rheumatologist at the time often wondered if it was another autoimmune disease & did many different blood tests but could never get a conclusive answer & as he said Steroids would be the treatment anyway!

    I'm back at 7mg having got to 5mg but I was starting to have difficulty getting out of bed in a morning & so incredibly stiff again, but on 7mg that has all improved again.

    I'm no longer on the Methotrexate as it was stopped pre Surgery last year.

    Hope things improve for you soon

    Mrs Nails 💐